Missouri, 2020Tornado in Missouri, September 1, 2020
September 1, 2020 · NWS MEG · 1 event in 1 county or zone
A mesoscale convective system tracked across the Missouri Bootheel and northwest Tennessee and into the TN River River by mid-afternoon on September 1st. In the wake of the departing mesoscale convective system, an isolated thunderstorm developed over the Missouri Bootheel and moved into Lake County, Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system tracked across the Missouri Bootheel and northwest Tennessee and into the TN River River by mid-afternoon on September 1st. In the wake of the departing mesoscale convective system, an isolated thunderstorm developed over the Missouri Bootheel and moved into Lake County, Tennessee. A couple of weak tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 1, 2:07 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 1, 2:07 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020
.DISCUSSION...
The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.
In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.
Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.
High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.
A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.
Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.
30
&&
.AVIATION...
18Z TAFs
Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
Greene-Mississippi-Poinsett.
MO...Flash Flood Watch through Thursday afternoon for Dunklin-
Pemiscot.
MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.
&&Hazardous weather outlook, Sep 1, 2:19 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CDT Tue Sep 1 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CDT Tue Sep 1 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible through late afternoon,
mainly along and north of I-40. The primary threats will be short
lived tornadoes and damaging winds.
Heavy rainfall may also cause flash flooding. A flash flood watch
has been issued for portions of Northeast Arkansas, the Missouri
Bootheel and far Northwest Tennessee.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong to severe thunderstorms are possible Across west Tennessee,
East Arkansas, the Missouri Bootheel and Northwest Mississippi. The
primary threat will be damaging winds.
Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding is likely to become a threat. A flash
flood watch has been issued for portions of Northeast Arkansas,
the Missouri Bootheel and far Northwest Tennessee through Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed over the next few days.
In the hours before
Local storm report, Sep 1, 9:29 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT TUE SEP 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLASH FLOOD 2 NW JONESBORO 35.84N 90.72W
09/01/2020 CRAIGHEAD AR LAW ENFORCEMENT
HUNTINGTON, MONROE, WASHINGTON, AND MATTHEWS AVENUES
IMPASABLE DUE TO HIGH WATER.
&&
MJSpecial weather statement, Sep 1, 10:06 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT Tue Sep 1 2020
TNZ019-011630-
Dyer TN-
1106 AM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Central Dyer County in western Tennessee...
At 1106 AM CDT...a strong thunderstorm producing heavy rain was
located near Bradleytown, or 8 miles west of Dyersburg, moving
northeast at 35 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in central Dyer County should monitor this storm closely.
LAT...LON 3616 8929 3602 8930 3592 8960 3603 8969
3609 8968 3610 8967 3612 8960 3613 8959
3615 8959 3619 8952 3619 8949 3621 8948
3621 8945
TIME...MOT...LOC 1606Z 241DEG 30KT 3606 8952Special weather statement, Sep 1, 11:21 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
1221 PM CDT Tue Sep 1 2020
TNZ002-003-020-021-011800-
Carroll TN-Weakley TN-Obion TN-Gibson TN-
1221 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northern Gibson County in western Tennessee...
At 1221 PM CDT...strong thunderstorms producing wind gusts up to 45
mph was located along a line extending from near Cayce to Martin to
near Trenton. Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Carroll...Weakley...eastern Obion and northern
Gibson Counties should monitor this storm closely.
LAT...LON 3629 8852 3601 8863 3596 8911 3629 8903
3650 8910 3650 8852
TIME...MOT...LOC 1721Z 256DEG 25KT 3655 8896 3633 8886 3598 8900
MJSpecial weather statement, Sep 1, 11:58 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 PM CDT Tue Sep 1 2020
TNZ003-004-020-021-011845-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
1258 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Northern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...
At 1256 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Lynnville to Cottage
Grove to near Atwood. Movement was east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Carroll...Weakley...Henry and northeastern Gibson
Counties should monitor this storm closely.
LAT...LON 3636 8804 3636 8810 3631 8810 3628 8809
3620 8814 3617 8817 3615 8818 3612 8821
3608 8822 3606 8888 3632 8876 3650 8875
3650 8805 3647 8805 3644 8806 3639 8802
TIME...MOT...LOC 1756Z 261DEG 28KT 3657 8853 3636 8848 3605 8866
MJSpecial weather statement, Sep 1, 12:41 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020
TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Carroll...Benton and Henry Counties should monitor this
storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
3594 8800 3594 8793 3589 8793 3582 8867
3650 8832 3650 8806 3644 8806 3631 8796
3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840
MJSpecial weather statement, Sep 1, 1:11 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020
MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...
At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.
LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
3482 8811 3473 8833 3474 8833 3474 8835
3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824Tornado, Pemiscot
- When
- September 1, 3:14 PM CST to 3:21 PM CST
- Where
- Pemiscot County, 1.38 mi S of Deering to 1.4 mi NW of Braggadocio
- Rating
- EF0
- Path length
- 2.1 mi
- Path width
- 50 yd
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.180, -89.880
A tornado developed just south of Deering. The tornado moved east northeast on an intermittent path. The tornado moved across open fields, and no structural damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921336.